Allergic reactions to Covid-19 vaccine

By Advertiser, in Health, Health & Environment · 11-06-2021 01:00:00 · 0 Comments

The SARS-CoV-2 virus vaccines are currently the most promising therapeutics to control the COVID-19 pandemic. However, following news of serious allergic reactions after vaccination, it is understandable that some patients have doubts about their safety.

The main objective of this article is to try to clarify some of the most frequent doubts, in light of our current knowledge (May 2021), to promote a fast, effective, and safe vaccination campaign.

As far as the risk of developing an allergic reaction is concerned, what are the contraindications for the administration of the currently available SARS-CoV-2 vaccines?

According to current DGS Clinical Guidance Rules, the following are considered contraindications: a) history of a known allergy to one of the excipients present in the vaccine to be administered or b) history of anaphylaxis to a previous dose of the vaccine against the SARS-CoV-2.

These patients should be referred, as priority, to an Immunoallergologist, to be evaluated as soon as possible, in order to find suitable treatment alternatives.

In addition, patients should also be referred to the Immunoallergology Clinic if they have a previous history of: a) anaphylactic reactions to other (non-SARS-CoV-2) vaccines; b) history of idiopathic anaphylaxis; c) confirmed allergy to excipients (even those not present in the SARS-CoV-2 vaccines) and d) systemic mastocytosis or mast cell proliferative diseases.

Are allergic reactions to COVID-19 vaccines frequent?

No. It is estimated that these occur in less than 1 in 10,000 administrations of the vaccine. Most of those allergic reactions are mild and anaphylactic reactions are exceedingly rare. However, as with any other medication, vaccines can trigger undesirable side effects, which are sometimes incorrectly interpreted as allergies. The most frequent adverse effects include local reactions on the site where the vaccine was administered, headaches, muscle or joint pain, fever, tiredness, nausea and general malaise. None of these symptoms are due to an allergic reaction and usually disappear spontaneously within 3 days.

Can a patient allergic to penicillin or anti-inflammatory drugs be vaccinated?

Yes. Allergy to penicillin or other beta-lactams and anti-inflammatories are not contraindications for the administration of the currently available vaccines. However, patients allergic to nonsteroid anti-inflammatory drugs should consult their allergist so that they know what medications are safe to take if other postvaccination non-allergic side effects develop.

Can patients with severe food allergy be vaccinated?

Yes. After reviewing all allergy cases related to the administration of vaccines against the SARS-CoV-2 virus, no relationship with food allergy was identified.


Do allergic rhinitis or asthma patients have a higher risk of suffering an allergic reaction to a SARS-CoV-2 vaccine?

No. However, as with all other vaccines, it is recommended that all respiratory allergic diseases, especially asthma, are well controlled when the vaccination is administered.

Can patients with impaired immunity receive the vaccine?

mRNA and adenovirus vector vaccines are not live vaccines and cannot cause infection. For this reason, they are generally considered safe for administration in immunocompromised patients. However, according to the underlying pathology, some patients may experience a decreased immune memory response to immunization.

Dr. Pedro Morais Silva, Imunoalergologist
HPA Alvor and Clínica Particular - AlgarveShopping (Guia)

For more information, contact us on:

Email: callcenter@grupohpa.com

Telephone: 282 420 400
If you are phoning from outside Portugal: +351 282 420 400
Website: https://www.grupohpa.com/




Related articles


Comments:

Be the first to comment on this article
Interactive Topics, send us your comments/opinion on this article.

Please note that The Portugal News may use selected comments in the printed edition of the newspaper.